Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 37, NWS Wichita, KS

July 9, 1999Elk County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 9, 1999, 11:46 PM CDT for Elk County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1999, 11:46 PM CDT (04:46 UTC)
Expired
Jul 10, 1999, 3:00 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Elk County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 100446
FFWICT
KSC049-100800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1146 PM CDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 300 AM CDT
 
* AT 1145 PM CDT...DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS
MOVING ACROSS ELK COUNTY. RADAR ESTIMATED RAINFALL IN EXCESS OF 4
INCHES ACROSS PORTIONS OF EASTERN ELK COUNTY SINCE 9 PM.

LOCAL LAW ENFORCEMENT REPORTED THAT U.S. HIGHWAY 160 WAS BEING
BARRICADED EAST OF LONGTON DUE TO HIGH WATER OVER THE ROAD. MANY
OTHER RURAL ROADS MAY ALSO BE AFFECTED BY HIGH WATER AS WELL ACROSS
EASTERN ELK COUNTY...EAST OF HOWARD AND MOLINE.

.DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

DARMOFAL
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:11 PM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 3:11 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT FRI JUL 9 1999

MAIN FCST PROBLEM IS PRECIP CHCS OVERNIGHT. ALL MODELS SIMILAR
THROUGH 48 HRS. COLD FRONT IS MOVING SLOWER THAN EXPECTED. HOWEVER
EXPECT IT WILL SLIDE SOUTH ACROSS THE ENTIRE AREA THROUGH THE REST
OF THE AFTERNOON AND EVENING HOURS. EXPECT IT TO MAKE IT ALL THE
WAY THROUGH FCST AREA AFTER MIDNIGHT. CEN SECTIONS SHOULD SEE THE
PRECIP THIS AFTERNOON AND EVENING. SOUTHERN SECTIONS WILL HAVE
PRECIP LINGER INTO THE OVERNIGHT HOURS AS FRONT CONTINUES TO MOVE TO
THE SOUTH. THINK THE FRONT WILL BE SOUTH OF THE OKLAHOMA BORDER BY
12Z SAT AND REMAIN THERE THROUGH EXTENDED. WILL THEREFORE CONTINUE
DRY FCST FROM SAT ON INTO THE EXTENDED.

TEMPS ARE ANOTHER PROBLEM. CONDITIONS ARE COOLER AND MUCH DRIER
BEHIND THE FRONT. SO HOW COOL SHOULD I GO THROUGH SAT NIGHT. MOS
GUIDANCE SEEMS REASONABLE FOR LOWS BUT CONSIDERING THE TIME OF YEAR
AND AMOUNT OF SUNSHINE EXPECTED...WILL GO A LITTLE WARMER THAN
GUIDANCE ON HIGH TEMPS. EXTENDED FCST WILL REMAIN UNCHANGED.
WEDNESDAY WILL SEE HIGHS AGAIN IN THE 90 TO 95 RANGE WITH LOWS
AROUND 70.

FCSTID = 7/NR
ICT   66  85  63  88 /  50   5   0   0
HUT   64  85  62  87 /  50   0   0   0
EWK   64  85  62  87 /  50   0   0   0
EQA   66  85  63  88 /  50   5   0   0
WLD   67  84  63  89 /  50  10   0   0
RSL   62  83  59  86 /  60   0   0   0
GBD   63  84  60  86 /  60   0   0   0
SLN   64  83  60  85 /  60   0   0   0
MPR   64  84  61  86 /  60   0   0   0
CFV   67  84  63  88 /  60  20   0   0
CNU   66  85  63  87 /  60  10   0   0
K88   66  85  62  86 /  60  10   0   0

.ICT...NONE.

In the hours before

Local storm report, Jul 9, 9:14 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT FRI JUL 9 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    2 NE STRONG CITY          KS   0.75 INCH HAIL
07/09/99   CHASE                          PUBLIC REPORT

0343 PM    4 W LINCOLNVILLE          KS   0.88 INCH HAIL
07/09/99   MARION                         PUBLIC REPORT

0450 PM    PEABODY                   KS   0.75 INCH HAIL
07/09/99   MARION                         AGTAP REPORT

0505 PM    3 W NEWTON                KS   60 MPH TSTM GUST
07/09/99   HARVEY                         AGTAP REPORT

0535 PM    2 E VALLEY CENTER         KS   60 MPH TSTM GUST
07/09/99   SEDGWICK                       77TH AND BROADWAY
                                          REPORTED BY KFDI
                                          MOBILE UNIT.

0537 PM    1 SW PARTRIDGE            KS   60 MPH TSTM GUST
07/09/99   RENO                           EOC REPORT

0552 PM    WICHITA                   KS   60 MPH TSTM GUST
07/09/99   SEDGWICK                       21ST AND WOODLAWN
                                          PUBLIC REPORT

0555 PM    BENTON                    KS   60 MPH TSTM GUST
07/09/99   BUTLER                         EOC REPORT

0604 PM    PARK CITY                 KS   60 MPH TSTM GUST
07/09/99   SEDGWICK                       EOC REPORT

0614 PM    VALLEY CENTER             KS   FLOODING
07/09/99   SEDGWICK                       STREET FLOODING
                                          REPORTED BY HAM

0710 PM    6 W WELLINGTON            KS   60 MPH TSTM GUST
07/09/99   SUMNER                         TREE LIMBS ALSO DOWN
                                          PUBLIC REPORT

0712 PM    3 W WELLINGTON            KS   60 MPH TSTM GUST
07/09/99   SUMNER                         EOC REPORT

0718 PM    6 SW WELLINGTON           KS   60 MPH TSTM GUST
07/09/99   SUMNER                         WELLINGTON LAKE
                                          EOC REPORT

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:15 PM CDTSevere Thunderstorm WarningICTSumner30 min
Jul 9, 8:56 PM CDTFlash Flood WarningICTSedgwick3 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.